This site is intended for health professionals only
Wednesday 28 September 2016 Instagram
Share |

Avastin "may increase death risk"

Avastin "may increase death risk"

The risk of death from cancer treatment side-effects may be increased when taking a leading cancer drug, new research shows.

Scientists found that when the antibody drug Avastin was combined with certain chemotherapy agents, it increased the chances of patients dying. But at 2.5%, the overall incidence of fatal adverse events (FAEs) related to the drug was low.

Experts determined that patients who take Avastin should be monitored carefully to decide whether the benefits of taking the drug - also known by its scientific name bevacizumab - outweigh the risks.

The data from 16 trials involving 10,217 patients with a range of solid tumours was studied by the scientists.

Avastin works by blocking the growth of blood vessels that feed cancer, and is often used together with standard forms of chemotherapy.

The study found that compared with chemotherapy alone, the addition of Avastin was associated with a 1.46 times increase in the risk of an FAE.

The link varied significantly with the type of chemotherapy agent used, but not with different doses or kinds of tumour.

A more than three-fold increase in risk was seen in patients receiving taxanes or platinum agents.

Internal bleeding in the gut and lungs accounted for most deaths. Other causes included blood clots in the lungs, perforations of the gastrointestinal tract, and strokes.

Scientists led by Dr Vishal Ranpura, from Stony Brook University Medical Center, New York, reported the findings in the Journal of the American Medical Association.

Copyright © Press Association 2011

Journal of the American Medical Association

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?